Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Drugs Can Cause Life-Threatening Falls

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (127 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

I read your article about the danger some drugs pose for falls. I would like to share my experience.

In October 2009, I underwent major spinal surgery. I was given a combination of pain meds. When I left the hospital, I had prescriptions for hydromorphone, Darvocet, and hydrocodone. I took these for about a week.

Then one evening, I was in the kitchen feeding my terriers and my legs suddenly gave away on me. I tried in vain to pull myself up with my arms, but to no avail. The nearest telephone was in the living room, about 15 yards away. I started trying to crawl but kept passing out. I thought I was having a stroke.

I was on a hardwood floor for some 3-4 hours before I finally could reach the cord for the phone and pull it off the table. By now it was roughly 1 a.m. in the morning. I called the rescue squad immediately and described what had happened. They came, determined I was not having a stroke or heart attack and took me to the ER of my hospital.

After 2 days in the hospital and many tests, it was concluded that the combination of strong pain meds had caused me to have a seizure and collapse. I was told that had I been on that hard wood floor much longer that I would have suffered severe kidney and muscle damage and that I was fortunate.

Intravenus drips and hospital rest plus a correction of meds saved me. I can only warn all of your listeners and readers of this danger and to be extremely careful about combination of medications that may make you unsteady on your feet or cause a blackout.

A. Thank you for sharing this terrible story. There are indeed many medications that can make seniors unsteady of their feet. Here is a link to an article about this very problem.

Powerful pain relievers are notorious for causing unsteadiness. We are frankly astonished that you were prescribed hydrocodone, Darvocet and hydromorphone simultaneously. That is a pretty scary drug cocktail.

Pain relievers are not the only medications that can cause problems, however. There are dozens of drugs that are just plain inappropriate for anyone over the age of 65. Here is a small list of potentially problematic pills:

• Alprazolam
• Amitriptyline
• Carisoprodol
• Diazepam
• Imipramine
• Indomethacin
• Lorazepam
• Pentazocine
• Propoxyphene
• Thioridazine

In some cases these drugs can cause mental fogginess or forgetfulness. In other cases they can make you so unsteady on your feet that you are vulnerable to a fall, which can lead to a cascade of horrendous outcomes.

We have listed many of the medications that should rarely, if ever, be prescribed to an older person. They can be found in our book, Top Screwups Doctors Make and How to Avoid Them.

Again, thank you for sharing your story. We hope that no one else will ever have to go through what you experience!

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (127 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

11 Comments

| Leave a comment

Yeah me too. I am also pretty shocked that the reader received 3 narcotic drugs at the same time. That's not only unnecessarily repetitive, but recklessly dangerous. She's lucky that falls from a seizure is all she had. I believe it's a miracle this pt didn't have respiratory depression.

I was recently in the hospital (I had surgery) at least two times after the night nurse gave me an injection of ...
___??? (I don't know what it was, she never told me even after asking her, and the Dr. doesn't know either) my blood pressure went to 200, 180.... (my normal BP is 100,115- 65,70). The nurse didn't know what to do, finally it (BP) went down. I was feeling hot, sick, sweating...

Either they mix some drugs that they were not compatible or they gave me the wrong drug several times. Also, even after I told them I couldn't take Tylenol (liver problems) they were giving me 2 Oxycodones + 2 Tylenol - 1 Benadryl every night... now my right kidney is bothering me. ( I am thinking is because all these drugs combined). I think, maybe, hospitals and Dr.'s should have more control of what their nurses and other people (involved) do and family members should be more aware of what is going.

My experience at this hospital (one of the best in US) has been surreal and incredible strange.

I would like to hear more about this subject.

Although the attention paid to drugs and falling is essential, I am more concerned that senior citizens do not carry a cellphone on their person. I have an over-the-shoulder little case for my cellphone which is always with me. At night it is next to my bed. In the shower, it hangs from my towel rod. Biggest, problem, however, is that I have not been able to find these cases anywhere--now that I need a replacement for my 12-year-old case. At age 80, I have suffered a few falls--none due to medications.

Gerry Anne, try Amazon.com. Also, Put "over the shoulder cell phone holder" in Google search and you'll get other sites. Hope this helps.

What I find amazing is that this lady didn't sense something was very wrong BEFORE she collapsed on the floor. As for me, I have an intense, hair-trigger reaction to most meds. Once I was given a Rx for Vicodin and found I could get the desired effect not from ONE every 4 hours, but about 1/10th of one every 24 hours! Basically I'd just nibble a tiny bit off the tablet and put it back.

If I took a pain cocktail like those 3 heavy-duty meds EVEN ONCE, I'd be on the floor immediately. Or at least I'd be so messed up that I wouldn't be able to think at all. I say: NEVER, NEVER take the advice of doctors whole-cloth. They don't really know you that well; they're very busy; they're just GUESSING how your body chemistry will react to stuff, and they ALMOST ALWAYS over-prescribe and overly caution you.

Their first concern is always legal liability, not your best interests! You'd think this would lead to overly-conservative prescribing, but for some reason it usually means the opposite.

For Gerry Anne~~What about one of the services for seniors that provide an emergency alert button that is worn on a cord around your neck?

Response to CAK about services that have an alert button worn on a cord around the neck: Some of us cannot financially afford these services, but I know of their availability and reliability.

A recent article in the news researches had found and said that some of these drugs also affected younger people increasing the number of falls among them .

Is Gabapentin one of the drugs that causes dizziness? I have been taking 900 mg. for 4 years. During that time, I've had two serious falls: I broke a bone in my left foot; I tore ligaments and tendons in the same foot. Right now, I'm taking a balance class to "train" myself not to fall. I am almost 63.

The alert button worn on a cord around the neck works but they cannot hear you unless you are at the console provided by the service. I think the cell phone works better since you can talk right into it. My family pays for the Alert but I think I will change to the cell phone.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.